Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2014, 3:25 PM MST for Pinal County, Arizona. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 3:25 PM MST (22:25 UTC)
- Expired
- Aug 12, 2014, 5:15 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:00 PM MST | FLASH FLOOD | 7 Wsw Dudleyville, AZ | OVER 2 INCHES OF RAIN...FLASH FLOODING WASHED OUT FENCES ON THE SPOTTERS PROPERTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911
WGUS55 KTWC 122225
FFWTWC
AZC021-130015-
/O.NEW.KTWC.FF.W.0035.140812T2225Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 515 PM MST
* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
IN EAST CENTRAL PINAL COUNTY. THE CLUSTER OF THUNDERSTORMS
EXTENDED FROM MAMMOTH...NORTH TO DUDLEYVILLE. THE THUNDERSTORMS
WERE MOVING NORTH AT 5 MPH. RADAR RAINFALL ESTIMATES WERE BETWEEN
ONE AND TWO INCHES OF RAINFALL WITH THESE THUNDERSTORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARAVAIPA
CREEK PRESERVE AND DUDLEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
3304 11070 3299 11053 3260 11055 3260 11075
$$
ZELL2 follow-up statements
689
WGUS75 KTWC 122343
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST TUE AUG 12 2014
AZC021-130015-
/O.CON.KTWC.FF.W.0035.000000T0000Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
443 PM MST TUE AUG 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PINAL COUNTY...
AT 427 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. THE
THUNDERSTORMS WERE NEAR DUDLEYVILLE MOVING NORTH AT 5 MPH. RADAR
RAINFALL ESTIMATED OVER TWO INCHES OF RAINFALL SINCE 3 PM NEAR
ARAVAIPA CREEK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUDLEYVILLE....ARAVAIPA CREEK AND STATE HIGHWAY 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
3304 11070 3299 11053 3260 11055 3260 11075
$$
JJB674
WGUS75 KTWC 130017
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST TUE AUG 12 2014
AZC021-130025-
/O.EXP.KTWC.FF.W.0035.000000T0000Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
517 PM MST TUE AUG 12 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PINAL
COUNTY...
AT 515 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
HEAVY RAINFALL IN EAST CENTRAL PINAL HAD COME TO AN END...WITH ONLY
LIGHT TO MODERATE RAINFALL EXPECTED TO CONTINUE FOR THE NEXT HOUR.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
SOME WASHES MAY STILL EXPERIENCE FLOWING WATER WITH SOME LOCALIZED
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD CONTINUE TO USE
CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS.
LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
3304 11070 3299 11053 3260 11055 3260 11075
$$
ZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MST, 1 hour earlier.
Area forecast discussion, Aug 12, 2:25 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST TUE AUG 12 2014
.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE NUMEROUS THUNDERSTORMS THIS EVENING. SOME
STORMS WILL PRODUCE HEAVY RAIN AND STRONG WINDS. RAINFALL WILL
DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT. EXPECT SCATTERED
THUNDERSTORMS WEDNESDAY THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN
ACTIVITY FRIDAY AND SATURDAY.
&&
.DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF
SE AZ AT THIS TIME. THE EXCEPTIONS WERE ACROSS WRN PIMA COUNTY AND
THE WHITE MOUNTAINS WHERE ONLY ISOLATED SHOWERS WERE OCCURRING.
ABUNDANT MOISTURE CONTINUED ACROSS THE AREA WITH 1836Z BLENDED TOTAL
PRECIP WATER VALUES RANGING FROM 1.25 INCHES ACROSS THE WHITE
MOUNTAINS TO ABOUT 2.00 INCHES ACROSS WRN PIMA COUNTY. UPPER LEVEL
CYCLONIC CIRCULATION SYSTEM WAS CENTERED JUST SOUTHWEST OF NOGALES.
THIS SYSTEM WILL MOVE NWWD INTO SOUTH CENTRAL AZ BY AROUND MIDNIGHT.
THUS...THE BULK OF THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS
EVENING. THE OFFICIAL FORECAST DEPICTS NUMEROUS SHOWERS/TSTMS ACROSS
MUCH OF THE AREA THIS EVENING FOLLOWED BY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LATE TONIGHT INTO EARLY WED MORNING. THE MAIN
IMPACT WILL BE HEAVY RAIN WITH AN ENHANCED POTENTIAL FOR FLASH
FLOODING TO OCCUR. A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE
ENTIRE AREA UNTIL 1 AM MST WED. THE STRONGER THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS BRIEFLY TO SEVERE
THRESHOLDS. MARKEDLY LIGHTER RAINFALL AMOUNTS WILL OCCUR LATE
TONIGHT AND EARLY WED MORNING.
SUBSIDENCE SHOULD OCCUR ACROSS SE AZ WED AFTERNOON AS THE WEAK UPPER
LOW/VORT MAX MOVES INTO NRN ARIZONA. THERE SHOULD BE ENOUGH MOISTURE
TO MERIT SCATTERED SHOWERS/TSTMS WED AFTERNOON/EVENING FROM TUCSON
EWD. ISOLATED SHOWERS/TSTMS WILL OCCUR ACROSS WRN SECTIONS. THE
COVERAGE OF SHOWERS/TSTMS WILL GRADUALLY TREND DOWNWARD THUR-SAT AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER ARIZONA. THEREAFTER...SOME
INCREASE IN MOISTURE WILL OCCUR SUN-MON IN RESPONSE TO DEEPER SELY
FLOW RETURNING TO THE AREA. THE 12/12Z ECMWF ALSO DEPICTS A WEAK
UPPER LOW/INVERTED TROUGH THAT WOULD ENHANCE CONVECTIVE ACTIVITY TO
BE OVER SE AZ SUN AFTERNOON. HAVE TRENDED POPS DOWNWARD AGAIN NEXT
TUE IN RESPONSE TO THE ECMWF SOLUTION THAT DEPICTED WLY MID-LEVEL
FLOW TO BE ACROSS THE AREA.
A VERY GRADUAL WARMING TREND WILL OCCUR WED-SUN FOLLOWED BY NO
SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-TUE.
&&
.AVIATION...VALID THRU 14/00Z.
EXPECT SCATTERED TO NUMEROUS TSRA/SHRA INTO THIS EVENING. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO WEDNESDAY MORNING. SCATTERED -TSRA/-SHRA WILL
OCCUR MAINLY FROM KTUS VICINITY EWD/SWD WEDNESDAY AFTERNOON.
OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE
WIND WILL GENERALLY BE LESS THAN 10 KTS INTO WEDNESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE NUMEROUS THUNDERSTORMS THIS EVENING. EXPECT
HEAVY RAINFALL AND BRIEF STRONG GUSTY WINDS WITH THE STRONGER
THUNDERSTORMS. RAINFALL WILL DECREASE IN COVERAGE AND INTENSITY LATE
TONIGHT AS THE UPPER LEVEL SYSTEM MOVES NORTH OF THE AREA.
THEREAFTER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN PREVAIL WEDNESDAY INTO EARLY NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM MST WEDNESDAY FOR AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYSIn the hours before
Special weather statement, Aug 12, 1:23 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 123 PM MST TUE AUG 12 2014 AZZ502>504-122100- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 123 PM MST TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM MST... AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF GREEN VALLEY...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES FOR MOTORISTS. AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND SAGUARO NATIONAL PARK WEST. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135 TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128 KD
Local storm report, Aug 12, 1:53 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 1 W RYAN FIELD 32.14N 111.18W
08/12/2014 M59 MPH PIMA AZ AWOS
&&
EVENT NUMBER TWC1400081
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:36 PM MST | Special Weather Statement | TWC | 24 min | |
| Aug 12, 2:18 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 19 hr |
| Aug 12, 7:42 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 12:52 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Aug 12, 1:23 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 12, 1:31 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 12, 1:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 12, 2:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 12, 2:39 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 12, 2:45 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 12, 3:44 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.